Virginia, 2019

Damaging Wind in Virginia, August 18, 2019

August 18, 2019 · NWS RNK · 1 event in 1 county or zone

A warm and very humid air mass produced very isolated thunderstorms, with one storm producing gusty winds in Montgomery County, Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A warm and very humid air mass produced very isolated thunderstorms, with one storm producing gusty winds in Montgomery County, Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 18, 2:46 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 18, 2:46 PM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
346 PM EDT Sun Aug 18 2019

.SYNOPSIS...
High pressure will remain over the region through Monday
resulting in a continuation of the hot and humid weather. A
cold front approaches by the middle of the week bringing
increasing chances of showers and storms Wednesday into
Thursday. Dry, cooler and less humid weather is expected at the
end of the week behind the front.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 330 PM EDT Sunday...

Hi-Res convective allowing models showed isolated to scattered
thunderstorms this afternoon and evening. Areal coverage may be more
limited in the Virginia piedmont on the west side of a compact low
off the North Carolina Outer Banks. A majority of the thunderstorms
will dissipate with the loss of heating this evening.

Fog will develop in the favored mountain river valleys again tonight
and in locations that had rain this afternoon. Similar to the past
few days, the fog will mix out shortly after sunrise and
thunderstorms will develop after noon. Models were showing the
better coverage of storms in central and northern Virginia. Have
scattered thunderstorms north of I-64 and again along the ridges in
the mountains.

850MB temperature again rise slightly, up to around +21 Monday
afternoon. Aside from the highest elevations, most locations will be
in the 90s, but still just short of records highs. National Blend
and bias corrected guidance look reasonable for lows tonight
and maximum temperature on Monday.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 230 PM EDT Sunday...

A Bermuda high remains anchored over the Atlantic through Wednesday
night. This will continue the hot and humid summer weather across
the Appalachians and Mid Atlantic region. Shortwaves moving across
the region will combined with low level instability, moisture,
surface boundaries and orographic lift, to generate showers and
thunderstorms.

The overall threat for severe thunderstorms is low given the lack of
dynamic support. However, some stronger storms may be possible with
outflow boundary interactions and clustering of cells during the
afternoon and evenings hours. With PWATS around 1.25 inch and slow
moving of storms, locally heavy rains is possible.

Any Monday afternoon convection will taper off with the loss of
solar heating Monday evening. Low temperatures Monday night will
drop into the lower 50s in the deeper mountain valleys to around 70
degrees in the piedmont. Light winds and low level moisture will
result in areas of fog overnight.

Tuesday will feature partly sunny, hot and humid conditions with
scattered afternoon showers and thunderstorms. High temperatures
Tuesday will range from the lower 80s in the mountains to the mid
90s in the piedmont. Under clear to partly cloudy skies, Low
temperatures Tuesday night will vary from the mid 50s in the west
to the lower 70s in the east.

A weak cold front will approach from the northwest Wednesday. This
boundary may increase coverage and chances for convection for
midweek. High temperatures will generally be from the upper 70s in
the west to the lower to mid 90s in the east. Low temperatures
Wednesday night into Thursday morning will drop into the upper 50s
in the mountains to the upper 60s to lower 70s in the east.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 230 PM EDT Sunday...

The upper level trof will dig over the East Thursday into Friday
which will push a cold front through our area. This frontal boundary
will then stall across the Southeast for late week. The medium range
models continue to have some differences on the magnitude of the
upper level trof and the progression of the leading cold front.
Confidence remains high that scattered to numerous thunderstorms
will develop along and ahead of the front Thursday. Beyond Thursday,
confidence decreases about the location of storms with the
uncertainty in frontal location. Drier air will push southward into
northern portions of the forecast area Friday. The GFS was much
drier compared to ECMWF wetter solution. Questions remain on how
far south the high pressure center over the Great Lakes can advect
the drier air Friday into Friday night.  As the high center moves
east into the Atlantic ocean and frontal boundary lingers across the
Southeast, the weather will become more unsettled Saturday and
Sunday.

Temperatures to cool to values closer to normal or even below normal
Thursday night/Friday before modifying as the upper trof lifts and
sfc high shifts off shore on Saturday into Sunday.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
As of 150 PM EDT Sunday...

Ample day-time heating is allowing for broken VFR cumulus
fields to develop this afternoon. Embedded in the cumulus field
are CB build-ups along the Blue Ridge. Plan for typical summer-
time pop-up storms, bringing the mentioning of at least VCTS
for all sites, with better confidence for ROA and BCB. Heavy
rain with the thunderstorms will produce MVFR visibility. Hi-Res
models suggest overall areal coverage will be isolated to
scattered mainly in the mountains and foothills of the central
Appalachians.

Expect any convection to fade shortly after sunset, with patchy
fog developing, including periods of sub-VFR again by early
Monday morning. Fog will mix out quickly, bringing all sites
back to VFR conditions.

.Extended Aviation Discussion...

Tuesday ahead of a cold front should bring an increasing chance
of showers/storms espcly by afternoon with more periods of sub-
VFR conditions in addition to the overnight/morning fog. The
approaching cold front looks to bring a more widespread threat
for showers and storms including sub-VFR into Thursday.

Friday is expected to be VFR and dry behind the front.

Confidence is average for the timing of the front and
thunderstorms and the improvement behind the front on Friday.

&&

.CLIMATE...
As of 310 PM EDT Saturday...

Record Daily Maximum Temps:

Monday 8/19:
ROA: 98/1914
BLF 91/2007
DAN 102/1988
LYH 98/1914
BCB 93/1988

Tuesday 8/20:
ROA: 104/1983
BLF: 92/1914
DAN: 101/1925
LYH: 102/1983
BCB: 92/1983

Wednesday 8/21:
ROA: 105/1983
BLF: 94/1936
DAN: 104/1983
LYH: 101/1983
BCB: 98/1983

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...KK
LONG TERM...KK
AVIATION...AMS/JH/RR
CLIMATE...PH
Hazardous weather outlook, Aug 18, 2:43 PM EST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
343 PM EDT Sun Aug 18 2019

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-191945-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
343 PM EDT Sun Aug 18 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 18, 2:46 PM EST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
346 PM EDT Sun Aug 18 2019

NCZ019-020-182030-
Yadkin-Wilkes-
346 PM EDT Sun Aug 18 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN WILKES AND WESTERN
YADKIN COUNTIES...

At 345 PM EDT, a strong thunderstorm was located over Roaring River,
moving southeast at 5 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm. Expect a period of torrential rain and occasional cloud to
ground lightning.

Locations impacted include...
Elkin...
Jonesville...
Ronda...
Windy Gap...
and Buck Shoals.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3622 8113 3632 8094 3625 8087 3624 8087
      3612 8076 3606 8093 3606 8098 3605 8101
TIME...MOT...LOC 1945Z 327DEG 6KT 3621 8099

Loconto
Special weather statement, Aug 18, 3:27 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
427 PM EDT Sun Aug 18 2019

WVZ508-182130-
Western Greenbrier-
427 PM EDT Sun Aug 18 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GREENBRIER
COUNTY...

Until 530 PM EDT.

At 427 PM EDT, a strong thunderstorm was located 7 miles north of
Leonard, moving northeast at 10 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will remain over mainly rural areas of
Western Greenbrier County.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3822 8036 3810 8036 3809 8041 3822 8050
      3827 8044
TIME...MOT...LOC 2027Z 244DEG 9KT 3820 8038

BMG
Special weather statement, Aug 18, 3:45 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
445 PM EDT Sun Aug 18 2019

VAZ014-182115-
Montgomery-
445 PM EDT Sun Aug 18 2019

...A STRONG THUNDERSTORM WILL AFFECT MONTGOMERY COUNTY...

Until 515 PM EDT.

At 444 PM EDT, a strong thunderstorm was located near Merrimac,
moving northeast at 5 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Blacksburg...
Christiansburg...
Shawsville...
Mc Donalds Mill...
and Elliston-Lafayette.

This includes The following Location Virginia Tech.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3719 8018 3713 8018 3707 8040 3714 8046
      3723 8049 3733 8029
TIME...MOT...LOC 2044Z 244DEG 6KT 3718 8037

BMG
Special weather statement, Aug 18, 4:13 PM EST, 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
513 PM EDT Sun Aug 18 2019

VAZ014-182145-
Montgomery-
513 PM EDT Sun Aug 18 2019

...A STRONG THUNDERSTORM WILL AFFECT MONTGOMERY COUNTY...

Until 545 PM EDT.

At 509 PM EDT, a strong thunderstorm was located over Merrimac. The
storm is nearly stationary.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Blacksburg...
Christiansburg...
Shawsville...
Merrimac...
and Prices Fork.

This includes the following Location Virginia Tech.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3710 8044 3721 8050 3729 8033 3715 8020
TIME...MOT...LOC 2109Z 240DEG 3KT 3717 8039

BMG
Special weather statement, Aug 18, 4:44 PM EST, 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
544 PM EDT Sun Aug 18 2019

VAZ014-182230-
Montgomery-
544 PM EDT Sun Aug 18 2019

...A STRONG THUNDERSTORM WILL AFFECT MONTGOMERY COUNTY...

Until 630 PM EDT.

At 543 PM EDT, a strong thunderstorm was located over Christiansburg.
the storm is nearly stationary.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Shawsville...
and Prices Fork.

This includes The following Location Virginia Tech.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3711 8018 3708 8048 3714 8053 3715 8053
      3718 8056 3720 8054 3719 8052 3721 8052
      3721 8054 3722 8052 3730 8031
TIME...MOT...LOC 2143Z 247DEG 4KT 3715 8043

BMG
Special weather statement, Aug 18, 4:47 PM EST, 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
547 PM EDT Sun Aug 18 2019

VAZ019-023-024-182230-
Botetourt-Rockbridge-Alleghany-
547 PM EDT Sun Aug 18 2019

...A STRONG THUNDERSTORM WILL AFFECT BOTETOURT, ROCKBRIDGE, AND
ALLEGHANY COUNTIES...

Until 630 PM EDT.

At 547 PM EDT, a strong thunderstorm was located near Collierstown.
the storm is nearly stationary.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Collierstown...
and Longdale Furnace.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3767 7945 3769 7973 3786 7975 3787 7972
      3784 7969 3787 7966 3787 7965 3790 7963
      3794 7950
TIME...MOT...LOC 2147Z 261DEG 3KT 3779 7965

BMG

The radar

The Roanoke radar (KFCX), 20 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
August 18, 4:53 PM EST
Where
Montgomery County, 0.88 mi NW of Cambria
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.160, -80.430

Two small trees were down along the the Huckleberry Trail behind the Home Depot by thunderstorm winds in Christiansburg, Virginia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849742.